Taking prednisone Page 1 / 2

stitchbird3, Mar 3, 8:17am
would be very interested in hearing from others who have been prescribed prednisone for ?polymyalgia. I have just started this morning and have a 2 week course reducing every 3 days. Don't really like what I have heard about prednisone, so need to hear from others who have actually taken it especially side effects and eventually coming off them.Thanks.


lyndunc, Mar 3, 3:22pm
I have been on prednisone for just on a year now for polymyalgia. Side effects are weight gain (about 2 kilos in no time), and I excessive sweating. I am on 7.5mg. I tried reducing recently, but didn't have any luck, but have a lot going on in my life, will try again soon. I first started on 20mg and thought it was a miracle cure as I had so much energy and aches and pains and fatigue had gone. I had to reduce that dose quite quickly and after about 4 months got down to 2.5mg when my doc (I had been seeing locums) said she didn't think I had poly so I stopped altogether and it came back. So now as I say on 7.5mg. Hope this helps.

rosess, Mar 3, 4:24pm
Big Appetite, but if you try and not have sugary food in the house when on the high doses, keep lots of high protein snacks on hand, it can be managed. Some weight gain is inevitable. Difficulty sleeping and feeling irritable and 'combative' are other classic pred symptoms. However, manageable on lower doses e.g 5 mg . Also when on high doses you might feel an amazing sense of energy, optimism and well-being, make the most of it, clean out your cupboards, do some gardening :) as it doesn't last

lyndunc, Mar 3, 4:30pm
Rosess, when I was on a high dose I thought all my christmases had come at once, didn't realise at the time that the feeling wouldn't last! I feel I have had low energy levels all my life, and then "pow" I had this energy burst. Now I feel fat, tired and sweaty! Need to start moving more and will do so. Hoping to go to Fiji in October, no chance of getting in to a bikini, but if I could maybe drop a few kilos would be great. And yes, I have been eating too much sugary food (chocolate! ) although I don't do takeaways or sugary drinks or alcohol.

stitchbird3, Mar 3, 6:48pm
Thank you for your feedback, even though I was dreading the weight-gain bit! . I am already about 7 or 8 kilos over my ideal weight and at 70 and with high BP I don't want any more. I have been prescribed 60mg for 3 days, then 40 for 3, then 20 for 3 the 10 for the last 4, then back to Dr. I will probably ask to come off the little blighters then. We'll see!

lyndunc, Mar 3, 7:23pm
Good luck stitchbird3, I guess it depends how bad your poly is and if you can manage without prednisone then that would be the way to go. I unfortunately couldn't, too much pain and fatigue.

dinx, Mar 3, 10:49pm
Two week course will experience some side effects but hopefully not the worst of them. The bigger problems are how they affect you longer term.

You may feel great initially with lots of energy, that cares however the longer you are on them. Chances are you will get the munchies and quite possibly have trouble sleeping, feel like you have had too much coffee etc.

Withdrawal usually won't be too bad at all after two weeks especially if your max dose is around the 20mg mark. Long term and that's harder to wean off as your natural cortisol production shuts off when on them so restarting that becomes harder. Normal level is about 7mg so most people find tapering off from around there and less harder if they have been on it for many more weeks or months, or more!

I've had far too much for autoimmune condition, months on end at and around 40-50mg and the side effects really suck and are are cumulative so won't kick in over a short course. I had severe Cushing's syndrome with massive moon face and neck, widows hump and all the rest.

fifie, Mar 3, 11:09pm
Keep away from prednisone if you can. Been on it for years, cant get under 5mg but i keep trying.We all love it for the pain, but its a very dangerous drug and they dont tell us about how hard the tapering off it is.

lisah23, Mar 3, 11:18pm
i was bounching off the walls the first 2 weeks then it messed with my head and could not sleep, i refuse to go on a strong dose again.

tegretol, Mar 4, 3:31pm
Absolutely. Get onto Methotrexate 15mg/one day a week and you'll be able to reduce the Prednisone. See a decent Rheumatologist and don't let your average GP mess about with you.

lyndunc, Mar 4, 4:42pm
Tegretol, I asked my doctor about that and about seeing a Rheumatologist and she wasn't at all interested in referring me and said prednisone was the only medication used for poly. I was wondering about seeing one privately, but feel as though I would be going behind my doctor's back. And would it be expensive?

tegretol, Mar 4, 8:26pm
If your GP is that intransgient then I'd strongly suggest that you need to change. You are 100% entitled to be referred to a Specialist Rheumatologist. To tell you that Prednsone is the only Rx for PMR exhibits incompetence as Methotrexate is extremely effective, has little side effects and doesn't carry all of the complications that Prednisone carries.

That said, I see that you're in Ashburton and so the expert that you need to see is Peter Chapman (Ch-ch) - in my view he knows as much about PMR as anyone else in NZ. Private consultations about $150.

fifie, Mar 4, 10:18pm
Inject 10 mgs weekly of methotrexate now, cant go any higher because of liver problems. Rhueamy i have is very good, were aĺl different.

tegretol, Mar 5, 12:21am
If you have liver problems then you should not be taking ANY Methotrexate. !

lyndunc, Mar 5, 6:40am
Thank you tegretol.

stitchbird3, Mar 6, 8:55am
Just an update re my original post. I endured 2 whole days of no sleep, headaches day and night despite taking panadeine, and worst of all I think was the heart palpitations and flips. So, I bit the bullet and took my 3rd dose yesterday morning, and then in desperation phoned my med centre. Couldn't speak to Dr, but nurse practitioner phoned back and after a chat she said there would be no problems stopping immediately. JOY! I flushed those little beggars down the toilet ASAP and I will now wait to see what happens. The nurse said the Dr is happy to give me an injection into my shoulder - I had one about 6 months ago and it was great, so I go to see her on Friday. That was what I originally went to see her about anyway, but she got sidetracked into the prednisone treatment. Still have headache this morning, but it is really only my first day free of the drugs, so guess it will take a day or two. Thanks for all your feedback.

madmikki, Mar 6, 9:56am
I have recuring gout and doc gives me prednizone at times , just a 2 week course , its great except for the fact im also on Lithium and that tends to magnify the " steroid high " and i can become quite manic .

uniracer, Mar 6, 10:43am
Methotrexate has PLENTY of potential serious adverse effects and requires regular monitoring. It is not used first line for PMR, but mainly considered as steroid sparing therapy if there are frequent relapses or difficulty tapering steroid.

apricot11, Mar 6, 10:04pm
It is wonderful. You will love it. Easy to come off when following the correct dosage. I had it for 3 weeks for an infection. It starts working by day 3. Best thing ever. Good Luck.

apricot11, Mar 6, 10:05pm
Just saw, sorry to hear that. I guess its not for everyone.

houstylou, Mar 8, 1:57am
I feel so much better. back to my normal healthy self when on a round of Prednisone. I sleep fine (for a shift worker), I lost 2kg last time I was on it, and was a much nicer person to be around. Tapering off brought me down a bit but it brought back the dodgy blood test results and pain.

kiwitrader43, Mar 19, 5:57pm
Black cumin seed oil from the Bin Inn shop better than Prednisone. About 35.00 for the stronger stuff

spyware, Mar 20, 6:57am
So what range of conditions does black cumin seed treat?

kiwitrader43, Mar 20, 5:40pm
So far it has dropped pain level to 4 from 9 for rheumatoid arthritis. Weight has reduced from 13.5 stone to 11.8 stone in 6 weeks. Can swim again and walk up stairs.Wake up wired each morning now. Cognitive side 9 out of 10.It just melts fat off your body.
Tastes horrible but just works. Kills appetite. Brilliant stuff.I'll buy more when this present lot runs out.

kiwitrader43, Mar 20, 5:41pm
Swelling in all joints has reduced about 70% so far.

Share this thread

Buy me a coffee :)Buy me a coffee :)